Colorado, 2011

Lightning Strikes in Colorado, October 25, 2011

October 25, 2011 · NWS GJT · 2 events in 1 county or zone

Lightning east of Durango produced significant damage and knocked out power for many area residents.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning east of Durango produced significant damage and knocked out power for many area residents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 25, 6:30 PM MST, 1 hour earlier.

Area forecast discussion, Oct 25, 6:30 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
730 PM MDT TUE OCT 25 2011

.715PM MDT UPDATE...COLD FRONT IS WORKING SOUTH ACROSS THE NW
COLORADO PLATEAU. SOUTH OF THE FRONT DEEP SUBTROPICAL MOISTURE IN
LOW-LEVEL WARM ADVECTION CONTINUES TO PRODUCE ISOLATED CONVECTION AND
LOCALLY HEAVY SHOWERS. THIS CONVECTION HAS DRIVEN SNOW FLAKES TO AS
LOW AS 8000FT THIS EVENING WITH ACCUMULATIONS AT 9.5-10KFT. SHORT
TERM MODELS REMAIN IN VERY GOOD AGREEMENT. UPPER LEVEL DIVERGENCE
PERSISTS OVER NW COLORADO BEYOND MIDNIGHT. ALL MODELS POINT TO THE
FRONT BEING ENHANCED UNDER THE UPPER DIVERGENCE ALONG THE ROAN
PLATEAU NORTHEASTWARD INTO THE FLATTOPS AND INTO THE GORE MTNS AROUND
OAK CREEK. THIS WILL PERSIST THROUGH THE EVENING HOURS BEFORE THE
FRONT SAGS INTO THE HIGHWAY 50 CORRIDOR AROUND SUNRISE. SNOW LEVELS
TONIGHT IN THE SOUTHERN MTNS WILL REMAIN AROUND 10KFT...WITH CHAIN
LAWS ALREADY IN EFFECT FOR THE HIGHWAY 550 PASSES. THE COLD FRONT
STILL PROGGED TO PASS THROUGH THE SAN JUANS AFTER SUNRISE WEDNESDAY.

BASED ON THE ENHANCED SNOWFALL EXPECTED NORTH OF I-70...HAVE RAISED
ZONE 3-ROAN AND TAVAPUTS PLATEAU- TO A WARNING WITH 5-9 EARLY SEASON
INCHES EXPECTED THERE.

&&

.PREVIOUS DISCUSSION ISSUED /331 PM MDT TUE OCT 25 2011/...
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

.TONIGHT...DARKENING OVER NRN CALIFORNIA INDICATING DEEPENING OF THE
VORT CENTER THAT IS DIGGING THE TROUGH INTO THE GREAT BASIN.  AHEAD
OF THE TROUGH...MID TO HIGH LEVEL SUBTROPICAL MOISTURE HAS COVERED
MUCH OF THE FORECAST AREA.  THIS MOISTURE ADVECTION FROM THE
SOUTHWEST HAS INCREASED INSTABILITY FOR ISOLATED THUNDERSTORMS OVER
SOUTHEAST UTAH...AND SOME OF THIS CONVECTIVE ACTIVITY WILL WORK ITS
WAY INTO WEST CENTRAL AND SOUTHWEST COLORADO THIS EVENING.  SURFACE
FRONT HAS STALLED ALONG THE TAVAPUTS AND ROAN PLATEAU...AND THIS
FRONT WILL STAY QUASI STATIONARY UNTIL THE COLD UPPER TROUGH CATCHES
UP TO IT. THIS WILL BE AROUND MID EVENING AND EXPECT SNOW LEVELS
(WHICH IS MOSTLY A NON FACTOR THIS AFTERNOON...EXCEPT FOR THE ERN
UINTA MOUNTAINS WHERE WET SNOW AND LIGHT ACCUMULATIONS HAVE OCCURRED
OVER ON HWY 44 IN DAGGETT COUNTY) TO LOWER TO AROUND 7000 FEET IN
THE POST FRONTAL AIR MASS.  STRONG QG LIFT AND PLENTY OF MID/HIGH
LEVEL MOISTURE TO WORK WITH...QPF AMOUNTS WILL RANGE FROM ONE QUARTER
TO ONE HALF INCH OF WATER.  THIS EQUATES TO A FEW INCHES OF SNOW
OVERNIGHT ABOVE THE SNOW LEVEL.  CURRENT WINTER WEATHER HIGHLIGHTS
ADDRESSES SHORT TERM WEATHER CONCERNS VERY WELL...BUT SOMEWHAT
CONCERN THAT THE SAN JUAN MOUNTAINS MAY STAY IN THE WARM SECTOR
OVERNIGHT WITH THE SNOW LEVEL STAYING ABOVE 9000 FEET.

MODELS IN MUCH BETTER ALIGNMENT IN DROPPING THE MAIN SHORT WAVE
ENERGY INTO THE BASE OF THE TROF OVER THE WESTERN UT/AZ BORDER
TOMORROW MORNING AS THE JET STREAMS MERGE DOWNSTREAM OVER THE
PLAINS. THIS SHOULD KEEP LARGE SCALE ASCENT MAXIMIZED OVER THE
CWA...WITH THE COUPLING OF THE CYCLONIC JET DIVERGENCE AND VORTICITY
ADVECTION. A STRONG SOUTHWEST TO NORTHEAST ORIENTED MID LEVEL FRONTO
BAND AND SAGGING SURFACE FRONT WILL LINK WITH THE UPPER SUPPORT AND
EXPECT MAIN BAND OF PRECIPITATION TO BE EXTENDING FROM THE CENTRAL
MOUNTAINS TO THE WESTERN CENTRAL BORDER WITH UTAH TO START OUT THE
DAY. THIS BAND WILL SLOWLY DRIFT SOUTHWARD AS THE ENERGY TO THE WEST
CONTINUES TO DIG AND GIVE THE COLD FRONT AND THE COOLER AIRMASS
BEHIND THE NEEDED PUSH SOUTHWARD. SNOW LEVELS SHOULD DROP IN
SOUTHEAST UTAH THROUGH THE LATE MORNING AND AFTERNOON...BUT WITH
SOUTHERLY UPPER FLOW ACROSS THE EASTERN SAN JUANS...SNOW LEVELS MAY
REMAIN NEAR THE 8000 FOOT MARK UNTIL LATE IN THE DAY. THE ONLY
CAVEAT WILL BE THE CONVECTIVE NATURE OF THE AIRMASS AHEAD OF THE
FRONT WERE ISOLATED THUNDERSTORMS WILL BE POSSIBLE AND HELP LOWER
THE RAIN/SNOW LINE IN ISOLATED AREAS. BUT FOR THE MOST PART THE
WINTER HEADLINES AND SNOW TOTALS SEEM TO BE ON TRACK WITH THE
MOUNTAINS GENERALLY IN THE 6 TO 12 INCH RANGE...WITH HIGHER AMOUNTS
ABOVE 10000 FEET LIKELY OVER THE CENTRAL MOUNTAINS...AND DID ADD THE
HIGHER ELEVATIONS OF THE ABAJOS AND LA SALS TO THE ADVISORY.

THE LARGE SCALE ASCENT WILL BE DECREASING THROUGH WEDNESDAY EVENING
WITH SUBSIDENCE TAKING OVER AS THE TROF AXIS SWINGS TO THE EAST OF
THE CWA. CLEARING SKIES OVER THE REGION BY MORNING WILL BRING
MARKEDLY COLDER TEMPERATURES WITH LOWS LIKELY IN THE SINGLE DIGITS
TO TEENS IN THE MOUNTAINS...20S IN THE VALLEYS. WEAK SHORT WAVE
RIDGE WILL PASS QUICKLY OVER THE CWA IN THE MORNING AS TRANSITORY
NORTHERN STREAM WAVE DROPS INTO THE NORTHERN ROCKIES. SOME HIGH TO
MID LEVEL CLOUDINESS IS POSSIBLE WITH THIS WAVE PASSAGE BUT AT THE
MOMENT DO NOT EXPECT PRECIPITATION. CLOUDINESS AND WEAK LOW LEVEL
COLD AIR ADVECTION LOOKS TO KEEP TEMPERATURES WELL BELOW NORMAL AND
DID LOWER TEMPERATURES LEANING TOWARD THE COOLER GUIDANCE.

.LONG TERM /FRIDAY THROUGH TUESDAY/...

FOR NOW THIS PERIOD LOOKS PREDOMINANTLY DRY UNDER A RELATIVELY FLAT
BUT SOMEWHAT PROGRESSIVE FLOW. THAT SAID...THE ECMWF CONTINUES TO
BE MORE AMPLIFIED WITH MODEL AGREEMENT SUFFERING BY EARLY NEXT WEEK.
THE PERIOD BEGINS UNDER A RELATIVELY FLAT HIGH PRESSURE RIDGE. THIS
RIDGE GETS MODIFIED AS A COUPLE OF WAVES PASS ACROSS THE NORTHERN
ROCKIES...AND POSSIBLY BRUSH OUR FORECAST AREA. THE FIRST ONE IS
TIMED FOR SAT/SAT NIGHT. THE DEEPER ECMWF INDICATES THAT
PRECIPITATION WILL REACH SOUTHWARD INTO OUR CENTRAL CWA...MAINLY
IMPACTING THE HIGHER MOUNTAINS ALONG AND NORTH OF I-70. THE GFS...AND
A LITTLE LESS SO THE CANADIAN KEEP THE PRECIPITATION WELL NORTH OF
OUR AREA.

MODEL UNCERTAINTY GROWS AS THE NEXT SHORTWAVE MOVES OVER THE
WEST. THE FASTER AND FLATTER GFS SHOWS A VERY BROAD WAVE PASSING
MAINLY ACROSS SOUTHERN CANADA DURING THE MON/MON NIGHT TIME FRAME.
THE MUCH DEEPER AND THEREFORE SLOWER ECMWF SHOWS MORE OF A SPLIT
FLOW...WITH A LOW DIGGING INTO THE GREAT BASIN ON TUESDAY AND ACROSS
OUR FORECAST AREA TUE NIGHT INTO WED.

SINCE THIS DISTURBANCE IS AT THE END OF THE FORECAST PERIOD...WILL
LEAN TOWARDS THE DRIER GFS AND KEEP THE PERSISTENT FORECAST FOR NOW.
THERE WILL BE PLENTY OF TIME TO SEE HOW THE MODEL SOLUTIONS EVOLVE...
AND TO SEE IF THE GFS WILL FOLLOW THE ECMWF.

WARMING TREND WILL CONTINUE INTO SATURDAY...THEN FLATTEN OUT AND
REMAIN A FEW DEGREES ABOVE NORMAL THROUGH THE PERIOD.

&&

.AVIATION /FOR 00Z TAF ISSUANCE/...

SCATTERED SHOWERS WITH EMBEDDED THUNDERSTORMS WILL BE IN THE
VICINITY OF THE FOLLOWING TAF SITES UNTIL 03Z...KGJT...KMTJ...AND
KRIL.

AT MOUNTAIN AIRPORTS...VFR CONDITIONS WILL BE SHORT LIVED WITH
MVFR AND AREAS OF IFR BECOME WIDESPREAD AFTER 03Z WHEN LOWERING
CIGS TO BELOW TAKE OFF MINIMUMS.  PRECIPITATION EXPANDS OVER THE
MOUNTAINS AND BECOMES WIDESPREAD.  SNOW LEVEL INITIALLY NEAR 9000
FEET WILL LOWER TO 5500 TO 6000 FEET BY 12Z WEDNESDAY. VISIBILITY
WILL FALL BELOW 3SM AS RAIN CHANGES TO SNOW.

LOWER/DESERT AIRPORTS...VFR UNTIL 03Z-06Z WHEN COLD FRONT PASSAGE
LOWERS CIGS TO MVFR WITH AREAS OF IFR. SCATTERED SHOWERS THIS
AFTERNOON WILL EXPAND TO WIDESPREAD SHOWERS BEHIND THE COLD FRONT.

THE OVERALL TREND WILL BE FOR DETERIORATING CONDITIONS WITH
MOUNTAINS BECOMING OBSCURED THIS EVENING AS THE COLD FRONT REACHES
THE I-70 CORRIDOR BETWEEN 03Z-06Z AND THE SOUTHEAST UTAH AND
SOUTHWEST COLORADO AROUND 12Z WEDNESDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING UNTIL 9 PM MDT WEDNESDAY FOR ZONES 018-019.
     WINTER WEATHER ADVISORY UNTIL 6 PM MDT WEDNESDAY FOR ZONE 017.
     WINTER STORM WARNING UNTIL 6 PM MDT WEDNESDAY FOR ZONES
      003-004-009-010-012-013.
UT...WINTER WEATHER ADVISORY UNTIL 6 PM MDT WEDNESDAY FOR ZONE 028.
     WINTER WEATHER ADVISORY UNTIL NOON MDT WEDNESDAY FOR ZONE 023.

&&

UPDATE.......JOE
SHORT TERM...PF/DP
LONG TERM....EH
AVIATION.....PF
Hazardous weather outlook, Oct 25, 4:50 AM MST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 AM MDT TUE OCT 25 2011

COZ001>014-017>023-UTZ022>025-027>029-261200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
550 AM MDT TUE OCT 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...A NUMBER OF WINTER STORM WARNINGS AND ADVISORIES GO INTO EFFECT
THIS AFTERNOON AND WILL CONTINUE THROUGH WEDNESDAY EVENING...

.DAY ONE...TODAY AND TONIGHT

SNOWFALL IS EXPECTED TO DEVELOP IN THE COLORADO HIGH COUNTRY AND THE
EASTERN UINTA MOUNTAIN OF NORTHEAST UTAH THIS AFTERNOON AS A STRONG
EARLY SEASON WINTER STORM MOVES INTO THE AREA. SNOW LEVELS WILL BEGIN
ABOVE 9000 FEET IN THE RELATIVELY MILD AIRMASS AHEAD OF THE COLD
FRONT ASSOCIATED WITH THIS STORM. HOWEVER...AS THE COLD FRONT SWEEPS
SOUTHWARD TONIGHT SNOW LEVELS WILL FALL TO MOUNTAIN BASES...EVEN
REACHING VALLEY FLOORS IN NORTHWEST COLORADO. PERIODS OF SNOW ARE
EXPECTED TO CONTINUE THROUGH WEDNESDAY BRINGING SIGNIFICANT SNOW
AMOUNTS TO THE HIGH COUNTRY. THIS HAS PROMPTED THE ISSUANCE OF A
NUMBER OF WARNINGS AND ADVISORIES FOR THE AREA.

FOR MORE DETAILED AND UP TO DATE INFORMATION ON THIS EARLY SEASON
WINTER STORM...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

AS MENTIONED ABOVE...PERIODS OF SNOW WILL CONTINUE ACROSS THE
MOUNTAINOUS AREAS OF COLORADO WEDNESDAY AS THE STORM SLOWLY WORKS
ITS WAY ACROSS THE REGION. SHOWERS WILL DISSIPATE WEDNESDAY NIGHT
BEFORE AS HIGH PRESSURE BEGINS BUILD OVERHEAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY MEASURABLE SNOW ACCUMULATION.

TGJT

The radar

The Grand Junction radar (KGJX), 212 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, La Plata

When
October 25, 7:30 PM MST
Where
La Plata County, Bayfield
Property damage
$20,000
Reported by
Newspaper
Coordinates
37.220, -107.600

Lightning struck the Tri-State Generation and Transmission substation in Bayfield, damaging the station's electronics. This resulted in a power outage that lasted nearly an hour for over 10,500 residents in eastern La Plata County and Archuleta County.

Lightning, La Plata

When
October 25, 7:34 PM MST
Where
La Plata County, 2.6 mi SE of Vallecito
Property damage
$30,000
Reported by
Newspaper
Coordinates
37.353, -107.567

Lightning struck a communications tower near the 8000 foot level on Grassy Mountain between Vallecito and the Forest Lakes subdivision. The communications tower and nearby facilities were heavily damaged.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437095, 437094.